Kentucky, 2024

Flash Flood and Damaging Wind in Kentucky, May 24 to 25, 2024

May 24 to 25, 2024 · NWS JKL · 2 events in 1 county or zone

With yet another strong occluded low located across the north-central Conus, and a cold front stretching southward through the Mississippi Valley, Kentucky found itself in a warm and unstable airmass. Despite the overnight hours and cooling temps, storms persisted in parts of the Jackson, KY county warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

With yet another strong occluded low located across the north-central Conus, and a cold front stretching southward through the Mississippi Valley, Kentucky found itself in a warm and unstable airmass. Despite the overnight hours and cooling temps, storms persisted in parts of the Jackson, KY county warning area. One of these storms moved through Laurel County, resulting in a downed tree and isolated flash flooding after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 24, 10:45 PM EST, 1 hour 6 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected from time to time through the middle of next week, especially during the afternoon and early evening hours.
  • There is a potential for severe thunderstorms on Sunday and Sunday night, with damaging winds and large hail being the primary threats.
Area forecast discussion, May 24, 10:45 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1145 PM EDT Fri May 24 2024

.KEY MESSAGES...

- Showers and thunderstorms are expected from time to time through
  the middle of next week, especially during the afternoon and
  early evening hours.

- There is a potential for severe thunderstorms on Sunday and
  Sunday night, with damaging winds and large hail being the
  primary threats.

&&

.UPDATE...
Issued at 1145 PM EDT FRI MAY 24 2024

A cluster of storms are firing up in the Cumberland Valley with
some growth potential per the still cooling cloud tops on IR
satellite. Accordingly, have updated the forecast to beef up the
PoPs for these considering the sat/radar and CAMs trends. Did
also include the latest obs and tendencies for the T/Td/Sky
grids. These adjustments have been sent to the NDFD and web
servers along with a freshening of the zones and SAFs.

UPDATE Issued at 745 PM EDT FRI MAY 24 2024

23Z sfc analysis shows weak high pressure over eastern Kentucky
this evening amid plenty of mid level clouds and a few instances
of convection scattered around the area. Most places have stayed
dry today and that should be the case for much of the night, but a
low chance of showers or storms will remain in the forecast
through Saturday morning. Currently, temperatures are generally
in the low to mid 70s while dewpoints remain elevated in the mid
and upper 60s - amid light and variable winds. Have updated the
forecast mainly to fine tune the PoPs through the night per the
latest ideas from the CAMs and radar trends. Did also tweak the
valley fog anticipated tonight as well as adding in the current
obs and trends for the T/Td/Sky grids. These minor adjustments
have been sent to the NDFD and web servers.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 414 PM EDT FRI MAY 24 2024

A very quiet day continues as of late afternoon, with very dry air
and light winds aloft as weak mid-upper level ridging passes over
from west to east. A weak trough aloft is approaching behind the
ridge, and a few showers and thunderstorms have popped up to our
west and southwest. Can't rule out something developing here
tonight as the ridging departs and the dying trough moves through,
but the timing is not favorable.

On Saturday and Saturday evening, a weakening cold front will
approach from the northwest and could help a few
showers/thunderstorms develop. However, there will once again not
be much in the way of upper level support, and the POP looks
limited.

.LONG TERM...(Sunday through Friday)
Issued at 519 PM EDT FRI MAY 24 2024

The extended period will start off on Sunday at the start of the
most active section of the forecast. As of 12Z on Sunday, a
deepening shortwave will be taking shape across the Central Plains,
along with a very strong surface low pressure system. This system is
expected to track northeast throughout the day and overnight, as it
continues to strengthen, reaching the Upper Great Lakes by 6Z
Monday. A warm front associated with this system will be parked just
north of the CWA Sunday, shifting northward. This will then be
followed by the associated cold front with this system, which is
expected to move into Western KY by 0Z Monday. It will then sweep
the state, passing through eastern KY Monday morning and early
afternoon.

There are several things to note with this system. The
first is that this track through the state is actually quite a bit
slower than previous model runs, which had the bulk of the impacts
for eastern KY on Sunday afternoon and evening, instead of Sunday
evening and Monday morning. Also by Monday, the system will be well
to our north and continuing to move away from the region, so the
best lift and instability will also be shifting north away from
eastern KY. For instance, CAPE looks great on Sunday, but storms are
expected to begin here until Sunday night, at which point surface
temps lower and best instability is cut off. Then as we head into
Monday, GFS is showing CAPE values around 2000 J/Kg (not bad), but
very little llvl wind shear. In other words, expect any storms
that do occur to be pulsy without much organization to them. SPC
also backed off on the Slight Risk across eastern KY, pushing it
back westward with the morning issuance, so that only the far SW
portion of the CWA is now included in this risk. This is also
still Day 3, so the CAMs and hi-res data doesn't even go out this
far yet, so still quite a bit of room for change at this point.

Once this system finally moves out late Monday, and precip chances
diminish, we can expect a much cooler airmass to move into place.
This will be aided by a large upper level trough overhead of much of
the eastern U.S. which is pumping in colder Canadian air. As skies
clear out Monday night, temperatures should fall into the mid and
upper 50s, some 10 degrees or so cooler than the previous night.
Daytime temperatures will also top out in the 70s instead of the
80s over the next several days.

Models do show another upper level low rotating through the
troughing pattern and across the Ohio Valley on Tuesday. This will
be accompanied by a surface low pressure system and cold front,
which should result in additional precip to areas to our north. It's
a bit more uncertain as to how far south this precip will drop and
if JKL will be impacted during the day. The NBM went with isolated
pops during the afternoon, and given the lower confidence, didn't
see any reason to increase or decrease this. The associated cold
front will likely pass southward through Kentucky Tuesday night,
however, all models back off on convection during this time,
especially as CAA keeps temperatures cooler (lows in the low to mid
50s).

The front should exit by early afternoon on Wednesday, which mixed
with daytime heating and mixing, could increase pops again across
the far eastern CWA for the afternoon. Again, NBM went with low end
chance pops for this time period, and given how far out we are in
the period, didn't see enough evidence to change this.

This system will continue to exit by Wednesday night, quickly giving
way to high pressure. Meanwhile, nearly N to S flow will keep CAA
advection in place through much of the rest of the extended. As
clouds clear out overnight Monday night, can't rule out some of
the deeper valleys actually dropping back into the upper 40s if
this pattern plays out. The following night will be even cooler,
with more widespread upper 40s to around 50 degrees. In good news,
at last the high pressure should also remain in place through the
end of the extended, with dry weather on tap.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 810 PM EDT FRI MAY 24 2024

Mainly VFR conditions are expected for the terminals through the
period. The only exceptions would be localized IFR or worse
visibilities in valley fog overnight and early Saturday - not
expected to affect any TAF sites - and a small potential for
localized sub-VFR conditions in a passing shower or storm. Winds
will be light and variable through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...HAL
LONG TERM...JMW
AVIATION...HAL/GREIF
Hazardous weather outlook, May 24, 2:59 PM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
359 PM EDT Fri May 24 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
359 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times, with the greatest probability
being Sunday through Monday. There is a potential for strong to
severe storms on Sunday and Sunday night, with damaging wind gusts
and hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be needed on Sunday or Sunday night.

HAL/JMW

In the hours before

Special weather statement, May 24, 10:17 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1117 PM EDT Fri May 24 2024

KYZ079-250400-
Pulaski KY-
1117 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PULASKI COUNTY THROUGH
MIDNIGHT EDT...

At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Somerset, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Somerset, Science Hill, Burnside, Stab, Bobtown, Pointer, Bandy,
Bronston, Woodstock, Dabney, Valley Oak, Pulaski County Park,
Somerset Pulaski Airport, Hogue, Grade, Ruth, Elihu, Shopville,
Quinton, and Dykes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 8462 3736 8455 3735 8454 3710 8432
      3693 8464 3715 8478
TIME...MOT...LOC 0317Z 241DEG 11KT 3712 8465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, May 24, 10:41 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1141 PM EDT Fri May 24 2024

KYZ068-079-080-250430-
Rockcastle KY-Laurel KY-Pulaski KY-
1141 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAUREL...NORTHEASTERN
PULASKI AND ROCKCASTLE COUNTIES THROUGH 1230 AM EDT...

At 1140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Billows, or 11 miles west of London, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
London, Mount Vernon, Sand Springs, Donaro, Bummer, Robinet,
Pittsburg, Bandy, Horse Lick, Spiro, Wabp, Hansford, Renfro Valley,
Willailla, Mershons, Hazel Patch, Pine Hill, Camp Wildcat, Cruise,
and East Bernstadt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 8455 3733 8451 3738 8448 3744 8423
      3736 8414 3734 8414 3734 8412 3732 8410
      3730 8410 3728 8406 3719 8396 3704 8429
      3734 8458
TIME...MOT...LOC 0340Z 231DEG 10KT 3716 8429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, May 24, 11:27 PM EST, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1227 AM EDT Sat May 25 2024

KYZ068-069-080-116-250515-
Jackson KY-Clay KY-Rockcastle KY-Laurel KY-
1227 AM EDT Sat May 25 2024

...STRONG THUNDERSTORMS WILL IMPACT LAUREL...SOUTHERN JACKSON...
SOUTHEASTERN ROCKCASTLE AND WESTERN CLAY COUNTIES THROUGH 115 AM
EDT...

At 1227 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Bernstadt, or 7 miles west of London, moving east
at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
London, McKee, Carico, Grace, Fariston, Pittsburg, Zekes Point, Lake,
Shop Branch, Cane Creek, Fogertown, Tyner, Privett, Bradshaw, Horse
Lick, Bush, Hurley, Settle Store, Mershons, and Hightop.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 18.
 Interstate 75 in east central Kentucky between mile markers 32 and
56.
 Kentucky Highway 80 in Laurel County between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 8431 3709 8429 3711 8429 3712 8428
      3712 8430 3716 8429 3719 8433 3729 8435
      3747 8390 3703 8377 3703 8383 3704 8383
      3705 8387 3703 8390 3704 8392 3702 8393
      3700 8430
TIME...MOT...LOC 0427Z 263DEG 18KT 3713 8422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ
Special weather statement, May 24, 11:41 PM EST, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1241 AM EDT Sat May 25 2024

KYZ080-085-086-116-250530-
Whitley KY-Clay KY-Knox KY-Laurel KY-
1241 AM EDT Sat May 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAUREL...KNOX...
NORTHERN WHITLEY AND SOUTHWESTERN CLAY COUNTIES THROUGH 130 AM EDT...

At 1240 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Rye, or 11 miles north of Williamsburg, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Barbourville, Artemus, Swan Lake, Moore Hill, Clate, Goldbug, North
Corbin, Jarvis, Cranes Nest, Krupp, Girdler, Youngs Creek, Bark Camp,
Avis, Cottongin, Gray, Holly Bay Rec. Area, Flat Lick, Permon, and
Wilton.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 75 in east central Kentucky between mile markers 15 and
32.
 U.S. Highway 25 East in Knox County between mile markers 1 and 26.
 U.S. Highway 25 East in Laurel County between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 8426 3700 8427 3707 8377 3681 8374
TIME...MOT...LOC 0440Z 263DEG 18KT 3691 8416

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ

The radar

The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
May 24, 11:51 PM EST
Where
Laurel County, 0.35 mi WSW of London
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.129, -84.086

A tree was reported down on W. 7th Street, near N. Long Road, in downtown London.

Flash Flood, Laurel

When
May 25, 1:10 AM EST to 3:10 AM EST
Where
Laurel County, 1.58 mi NNE of Dortha to 1.55 mi NNE of Dortha
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.002, -84.070

A car was reportedly swept away by flood waters at the 600 block of Rita Lane in Lily. The occupant had to be rescued from their vehicle. Time of event is based on time of report at 2:10 AM EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181254, 1181255.